Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Elko, NV

June 16, 2020Nye County, Nevada

NWS Elko, NV issued this red flag warning at Jun 16, 2020, 8:03 PM PDT for Nye County, Nevada. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2020, 8:03 PM PDT (03:03 UTC)
Expired
Jun 17, 2020, 12:00 AM PDT
In force
4 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3840 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS85 KLKN 170303
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
803 PM PDT Tue Jun 16 2020

NVZ426-170700-
/O.EXP.KLKN.FW.W.0008.000000T0000Z-200617T0300Z/
/O.NEW.KLKN.FW.W.0009.200617T0303Z-200617T0700Z/
Northern Nye County-Mojave-
803 PM PDT Tue Jun 16 2020

...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT PDT TONIGHT FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 426...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect until midnight PDT tonight.

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity may 
  create critical fire weather conditions in which any fires 
  that develop will likely spread rapidly.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ425-427-170415-
/O.EXP.KLKN.FW.W.0008.000000T0000Z-200617T0300Z/
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
803 PM PDT Tue Jun 16 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 425 AND 427...

Winds have decreased and RH values have increased above critical
fire weather thresholds. Winds will continue to gust to 20 mph
through the evening hours. Therefore the warning has been allowed
to expire.

$$
1 follow-up statement
281 
WWUS85 KLKN 170708 AAA
RFWLKN

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Elko NV
1208 AM PDT Wed Jun 17 2020



NVZ426-170815-
/O.EXP.KLKN.FW.W.0009.000000T0000Z-200617T0700Z/
Northern Nye County-Mojave-
1208 AM PDT Wed Jun 17 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 426...

Some spots will remain gusty but will diminish overnight. Relative
humidity is coming up everywhere with temperatures dropping. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jun 16, 2:13 PM PDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 2:13 PM PDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Elko NV
213 PM PDT Tue Jun 16 2020

.SYNOPSIS...Low pressure moving north of the state will bring in
some cooler air for the next day or two. As showers taper off and
winds die down tonight, Wednesday morning low temperatures could
affect tender plants. Otherwise a warming trend will ensue for the
latter part of the week, with daytime highs reaching into the 90s
as we pass through the Summer Solstice.

&&

.SHORT TERM...Tonight through Thursday night. Winds picked up
around 10 am this morning south of highway 50, not a strong as
anticipated yet but still concern for fire weather as humidity
levels are dropping. Further north, thunderstorms started
developing around 10 am as well near the Ruby Mountains. One
isolated cell became severe before 11 am. Model agreement is
pretty good concerning the movement of an upper low passing north
of the state in the short term period. There are a few areas of
concern with this system...fire weather and cold temperatures.

Tonight through Wednesday. A potent low pressure system will move
through Oregon and Idaho, dragging a sharp trough axis through
northern Nevada. Showers and thunderstorms up north should taper
off this evening and winds will subside this evening across
central Nevada. Northeast Nevada is in a modest CAPE environment
with a 130kt jet core cutting through the northern part of the
state. There is frost/freeze potential Wednesday morning but there
will be some wrap-around moisture as the trough axis hangs up
over northeast Nevada. The Jarbidge Wilderness area could pick up
2-3 inches of snowfall above 6000 feet with minimal impacts at the
valley level. The trough will attain a positive- tilt orientation
which is an unusually cool pattern for this time of year however
cloud cover may save us from frigid conditions. High temperatures
Wednesday will generally be in the 60s. Low temperatures will be
in the 30s.

Wednesday night through Thursday night. Low pressure will lift
north and move into Canada. The LKN CWFA will continue to be under
a cool trough pattern. Frost and freeze conditions will recur
overnight in select areas. As drier conditions begin, daytime
temperatures will rebound in kind. High temperatures will reach
the 70s all around. Low temperatures will generally be in the
30s.

.LONG TERM...Friday through next Tuesday

Overview:
Returning to a more typical June pattern with signs of the four
corners high by end of the weekend/early next week. Specifically,
a front system impacts the Pacific NW late Friday, spreading some
cloud cover into far northern Nevada Friday night into Saturday.
There potential for another wave to travel just north of the state
on Sunday, diving slightly further southeast into far NE Nevada
Sunday night through Monday. Now, there is disagreement on how
much the 500mb ridge builds on Sunday, with the EC the strongest,
and thus showing no signs of this wave on Sunday/Monday (heights
reaching 594dm over the area). However, EC position the center of
the 500mb high on Monday such that mid or high level moisture is
pulled into the area from the SW as the subtropical jet approaches
southern CA. Therefore, you would still see some instability on
Monday and Tuesday with this solution, just with warmer
conditions.

Sensible Weather:

Precipitation:
High based shower (virga) or thunderstorm Sun, Mon, and Tue
afternoons in NE or eastern NV. Chances of precip reaching the
ground are still low for each day (very typical for this time of
the year). Confident we'll see afternoon clouds with virga but
not confident if build high enough to become dry thunderstorms

Winds:
Becoming breezy (W-SW) on Sunday and Monday, especially over
central NV but not expected any advisories as jet support and
forecast confidence is far weaker than the current system.

Temperatures:
Temperatures climbing into the 80s to low 90s by Sat with 90s for
Sun, Mon, and next Tue. A few of the warmer spots may approach
100 next Mon or Tue depending on which solutions verifies.

&&

.Aviation:
Showers impacting the northern sites this evening before
clouds thin out overnight. For KELY and KTPH, less cloud cover
with very gusty N-NW winds, subsiding somewhat overnight...but
still gusty through tomorrow morning. Lighter winds with a few
afternoon stratocumulus tomorrow.

&&

.FIRE WEATHER...Isolated thunderstorms will dissipate this
evening as a cold front moves east of the state. However there
may still be a few lingering showers over northeast Nevada on
Wednesday. After this evening, winds will be lighter and fire
weather concerns will be mitigated.

A cool trough will be sitting north of the state for the next
couple days. High pressure will build across the west for the
remainder of the week. Temperatures will be a little on the cool
side Wednesday and Thursday before a rapid warm-up begins.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 11 PM this evening to 8 AM PDT Wednesday for
Humboldt County-Northeastern Nye County-Northern Elko County-
Northern Lander County and Northern Eureka County-Northwestern
Nye County-Ruby Mountains and East Humboldt Range-South Central
Elko County-Southern Lander County and Southern Eureka County-
Southwest Elko County-White Pine County.

Red Flag Warning until 8 PM PDT this evening for Central Nevada-
Toiyabe-Northern Nye County-Mojave-White Pine and Northeast Nye
Counties.

Wind Advisory until 8 PM PDT this evening for Northeastern Nye
County-Southern Lander County and Southern Eureka County-White
Pine County.

Wind Advisory until 11 PM PDT this evening for Northwestern Nye
County.

&&

92/85/85/92

In the hours before

Special weather statement, Jun 16, 3:33 PM PDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Elko NV
333 PM PDT Tue Jun 16 2020

NVZ031-162315-
Northern Elko County NV-
333 PM PDT Tue Jun 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
415 PM PDT...

At 331 PM PDT, Doppler radar was tracking a strong thunderstorm 39
miles west of Owyhee, moving east at 25 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4199 11646 4184 11644 4186 11695 4200 11696
TIME...MOT...LOC 2231Z 266DEG 23KT 4196 11687

aky

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:09 PM PDTWind AdvisoryLKNNye51 min
Jun 17, 2:03 PM PDTFrost AdvisoryLKNEureka, Lander, Nye17 hr
Jun 17, 2:03 PM PDTFreeze WarningLKNElko, Eureka, Lander, White Pine17 hr

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.